Colorado, 2003

Wildfire in Colorado, August 16 to 28, 2003

August 16 to 28, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire was named the Sawtooth Fire and occurred in the Routt National Forest. The fire consumed 200 acres of primarily bug killed and blown down timber.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire was named the Sawtooth Fire and occurred in the Routt National Forest. The fire consumed 200 acres of primarily bug killed and blown down timber. The fire was in monitor status August 28 with no additional information available. The estimated cost to fight the fire was 390 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 1:23 PM MST, 37 minutes earlier.

Area forecast discussion, Aug 16, 1:23 PM MST, 37 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
223 PM MDT SAT AUG 16 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH SUNDAY NIGHT)...
AN UPPER LEVEL LOW IS CENTERED OVER THE FOUR CORNERS AREA WITH A
NUMBER OF VORTICITY CENTERS ROTATING THE LOW. UPSTREAM...A POTENT
SHORTWAVE IS CURRENTLY MOVING ACROSS THE PACIFIC NORTHWEST. A RIDGE
AXIS STRETCHES FROM THE NORTHERN PLAINS TO THE LOWER MISSISSIPPI
VALLEY.

A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE FORECAST AREA.
HIGHEST PRECIPITABLE WATER IS SITUATED ACROSS EASTERN UTAH AND THE
FOUR CORNERS AREA WITH VALUES AROUND 1 INCH PER GOES IMAGERY AND
MORNING RAOBS. THUNDERSTORMS CURRENTLY FIRING ACROSS THE AREA. LITTLE
MOVEMENT OF STORMS NEAREST THE UPPER LOW CENTER RESULTING IN THE
THREAT OF LOCALLY HEAVY RAIN. ON THE UP SIDE...LIGHT FLOW ALOFT IS
LIMITING POTENTIAL FOR STORM ORGANIZATION. AT THE MOMENT...STORMS
ARE FOCUSED OVER THE HIGH TERRAIN.

WILL BROAD BRUSH POPS TONIGHT AS THE FOUR CORNERS UPPER LOW BEGINS
TO MOVE EAST ACROSS THE FORECAST AREA AND FLOW ALOFT REMAINS WEAK.
WILL SHOW A DIURNAL TREND IN POP GRIDS BUT EXPECT ISOLATED NOCTURNAL
SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT.

THE PACIFIC NORTHWEST SHORTWAVE IS PROGGED TO MOVE TO THE SOUTHWEST
WYOMING AREA BY 12Z MONDAY. FLOW ALOFT TURNS WEST WITH AN UPPER UPPER
JET SEGMENT PROGGED TO MOVE INTO THE NORTHERN FORECAST AREA LATE
MONDAY AND MONDAY NIGHT. THIS SHOULD ADD SOME DYNAMICS AND ALLOW FOR
A LITTLE BETTER STORM ORGANIZATION. LOCALIZED HEAVY RAIN WILL REMAIN
A THREAT ALTHOUGH THE INCREASED FLOW ALOFT WILL INCREASE STORM
MOTION. MODELS ARE AT ODDS IN THE PLACEMENT OF MAIN CIRCULATION
CENTER AND WILL TAKE A MIDDLE OF THE ROAD POSITION FOR NOW.

WILL STAY CLOSE TO PERSISTENCE WITH THE TEMPERATURES. 700MB
TEMPERATURES PROGGED TO REMAIN AROUND 10 DEGREES CELSIUS THROUGH
MONDAY NIGHT. MAX AND MINS WILL BE HIGHLY DEPENDENT ON CLOUD COVER
WHICH WILL LIKELY BE HIGHLY VARIABLE FROM PLACE TO PLACE. LINDQUIST

MONDAY THROUGH THURSDAY...
LATEST MEDIUM RANGE MODELS ARE A BIT DEEPER WITH UPPER LEVEL LOW
POSITIONED AROUND SOUTHWEST WYOMING BY 12Z/MONDAY. AT THIS TIME...
LIKELY TRACK WILL TAKE THIS FEATURE SLOWLY ACROSS SOUTHERN WYOMING
AND THEN OUT OVER THE NORTHERN PLAINS BY WEDNESDAY. THEREAFTER...
UPPER HIGH BEGINS TO REBUILD OVER THE DESERT SOUTHWEST FOR THURSDAY.

MONDAY...EXPECT INTERACTION OF UPPER LOW ACROSS THE NORTHERN HALF OF
THE FORECAST AREA WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS. UPPER
JET ENHANCEMENT AND FAVORABLE SHEAR PROFILE ASSOCIATED WITH TROUGH
COULD CREATE THE THE POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS
MONDAY AFTERNOON/EVENING ACROSS NORTHWEST COLORADO. DRIER AND MORE
STABLE AIR MASS MOVES IN TUESDAY IN THE WAKE OF THE UPPER LOW...SO
EXPECT LESS CONVECTIVE ACTIVITY...MAINLY ISOLATED DIURNAL MOUNTAIN
THUNDERSTORMS. UPPER LEVEL RIDGE AXIS APPROACHES FROM THE WEST
WEDNESDAY WITH MID/HIGH LEVEL MOISTURE ADVANCING OVER THE AREA.
WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS
OTHERWISE...WILL KEEP THINGS DRY WITH A WARMING TREND. SIMILAR
CONDITIONS CAN BE EXPECTED FOR THURSDAY.   DJN.83

.FRIDAY-SATURDAY...HIGH CENTER PUSHES FURTHER EAST WHICH APPEARS WILL
ALLOW SOUTH TO SOUTHWEST FLOW TO BRING MOISTURE ACROSS THE ENTIRE
AREA FRI AND SAT. HAVE INCREASED CLOUDS AND POPS THROUGH THE END OF
THE EXTENDED AND LOWER TEMPS. CJC

.GJT...NONE.
Hazardous weather outlook, Aug 16, 4:45 AM MST, 9 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF SOUTHWEST COLORADO
AND SOUTHEAST UTAH TODAY AND THIS EVENING. LOCALLY HEAVY RAIN IS
EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS
AFTERNOON. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY
DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH
MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT
HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40
MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL
ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Routt

When
August 16, 2:00 PM MST to August 28, 4:00 PM MST
Where
Routt County, 20 mi NE of Steamboat Spgs
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374691.